GET THE APP

Non-Steroidal Anti-Inflammatory Drug Ingestion as a Risk Factor to Anaphylaxis During Immunotherapy: a Case Series | Abstract
Journal of Allergy & Therapy

Journal of Allergy & Therapy
Open Access

ISSN: 2155-6121

Abstract

Non-Steroidal Anti-Inflammatory Drug Ingestion as a Risk Factor to Anaphylaxis During Immunotherapy: a Case Series

David C Fahmy and Jason K Lee

Background: Subcutaneous allergen immunotherapy (SCIT) is a common treatment for seasonal and/or perennial rhinitis, conjunctivitis, or asthma. Unfortunately, adverse events may occur during treatment with allergen immunotherapy (AIT), including systemic reactions that may range in severity from cutaneous manifestations to anaphylaxis.

Objectives: Although the effect of acetasalicylic acid (ASA) and other non-steroidal anti-inflammatory drugs (NSAIDs) on mast cells and as cofactors of anaphylaxis have been well-described, their role in the setting of AIT has not. The current practice parameters do not address NSAIDs as a potential risk factor for anaphylaxis with AIT. This article provides a series of cases that offer evidence that these medications should also be used with caution when administering AIT.

Results: We describe six cases of patients with various environmental allergies that had been undergoing AIT and experienced anaphylaxis. On history, each of these patients had ingested ASA or NSAIDs within 24 hours of the injection. Four out of the six described patients elected to continue AIT and remain on maintenance doses without incident. These patients made no additional changes with the exception of avoiding NSAIDs 24 hours prior to injection.

Conclusions: These cases may bring to attention the role of ASA and other NSAIDs in acting as a co-factor for anaphylaxis in the setting of SCIT. Physicians providing immunotherapy may wish to ensure that their discussion of the risks and benefits of the treatment include information that ASA and NSAID use prior to receiving therapy may increase the risk of a systemic reaction. Patients may wish to use a safer alternative if such exists.

Top